Alert archive / Nebraska / Wind Chill Advisories in 2017

Wind Chill Advisory 7, NWS North Platte, NE

December 24, 2017Cherry County, Sheridan County, Nebraska

NWS North Platte, NE issued this wind chill advisory at Dec 24, 2017, 7:25 PM MST for Cherry County, Sheridan County, Nebraska. It took effect at Dec 24, 2017, 8:00 PM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2017, 7:25 PM MST (02:25 UTC)
In effect from
Dec 24, 2017, 8:00 PM MST
Expired
Dec 25, 2017, 2:31 AM MST
In force
7 hr
Issued by
NWS North Platte, NE

Counties Cherry County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 116 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
117 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

883 
WWUS43 KLBF 250225
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
825 PM CST Sun Dec 24 2017

...WIND CHILL ADVISORY FOR THE NORTHEAST PANHANDLE INTO FAR
NORTHWEST NEBRASKA...

NEZ004-094-251200-
/O.NEW.KLBF.WC.Y.0002.171225T0300Z-171225T1600Z/
Sheridan-Western Cherry-
Including the cities of Gordon, Rushville, Cody, Eli, Merriman, 
and Kilgore
825 PM CST Sun Dec 24 2017 /725 PM MST Sun Dec 24 2017/

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST /9 AM MST/
MONDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 25 
  below zero.

* WHERE...Sheridan and Western Cherry County.

* WHEN...9 PM this evening to 10 AM Monday.

* ADDITIONAL DETAILS...Coldest wind chills expected after Midnight
  MST through 6 AM MST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

ET
1 follow-up statement
285 
WWUS43 KLBF 250931 AAA
WSWLBF

URGENT - WINTER WEATHER MESSAGE...UPDATED
National Weather Service North Platte NE
331 AM CST Mon Dec 25 2017

...SNOW FOR GARDEN AND DEUEL COUNTIES TODAY AND TONIGHT...

.2 to 4 inches of snow is expected from two rounds of snow moving
through the region today and tonight. Each round of snow is
expected to produce around 2 inches of snow.

NEZ004-094-251045-
/O.CAN.KLBF.WC.Y.0002.000000T0000Z-171225T1600Z/
Sheridan-Western Cherry-
Including the cities of Gordon, Rushville, Cody, Eli, Merriman, 
and Kilgore
331 AM CST Mon Dec 25 2017 /231 AM MST Mon Dec 25 2017/

...WIND CHILL ADVISORY IS CANCELLED...

Winds have subsided and cloud cover is increasing. This should
halt the temperature fall and prevent minus 20 wind chill
readings.

$$

NEZ022-056-252200-
/O.NEW.KLBF.WW.Y.0013.171225T1600Z-171226T1200Z/
Garden-Deuel-
Including the cities of Oshkosh, Lewellen, Chappell, 
and Big Springs
231 AM MST Mon Dec 25 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO
5 AM MST TUESDAY...

* WHAT...Snow expected. Plan on slippery road conditions. Total 
  snow accumulations of 2 to 4 inches are expected.

* WHERE...Garden and Deuel County.

* WHEN...10 AM today to 6 AM Tuesday. Two rounds of snow will move
  through the region today and tonight. Each round of snow is 
  expected to produce around 2 inches of snow.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this wind chill advisory went out at Dec 24, 4:30 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Dec 24, 4:30 PM MST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
530 PM CST Sun Dec 24 2017

.SYNOPSIS...
Issued at 305 PM CST Sun Dec 24 2017

A high amplitude pattern was present across the CONUS
this morning. A closed low was located over southern portions of
Hudson Bay with a broad trough of low pressure extending south into
the mid Missouri Valley and further south to eastern Texas. Ridging
aloft extended up the west coast of the United States, north
northwest into the Yukon of Canada. Within the CONUS trough, a
decent shortwave was present over northeastern Kansas. this feature
brought accumulating snow to most of the forecast area Saturday
afternoon and Saturday evening. A swath of 4+ inches of snow fell
from Garden county east southeast to North Platte with some local
amounts nearing 8 inches in southern Lincoln and Frontier Counties.
Across western and north central Nebraska this afternoon, skies were
clear and temperatures were generally in the teens and 20s. Some
breezy conditions were occurring across the Sandhills and
northern Nebraska as these locations were in between high pressure
across the panhandle and low pressure over northeastern South
Dakota.

&&

.SHORT TERM...(This evening through Monday)
Issued at 305 PM CST Sun Dec 24 2017

Tonight through Christmas Day: Over the next 24 hours, temperatures,
followed by the threat for light snow Christmas afternoon will be the
main forecast challenges. For tonight: High pressure will build
south of the area over night with a second, stronger high building
into eastern Montana toward 12z Monday. Skies will start off clear
this evening with some increasing high cloudiness beginning to build
into the west and southwest overnight. This is in advance of an
upper level disturbance and increased mid level frontogenesis. With
a decent amount of dry air to overcome initially, snow will hold off
until after 12z Monday. Lows tonight will be "milder" than this
mornings lows thanks to the invading high clouds. Even with the high
clouds, lows should be reached this evening with readings falling
off to near zero. Winds are expected to be fairly light tonight, so
no headlines are expected for wind chills. Mid level frontogenesis
will enter the western panhandle, early Monday morning,
transitioning east southeast along highway 26 into the late morning
and afternoon hours. Snow will begin to develop in the eastern
panhandle late Monday morning then spread east southeast toward
North Platte during the afternoon hours. Qpf's will be fairly light
with this and a blend of the NAM12, GFS, and superblend yields
amounts a tenth of an inch or less. With that in mind, will keep
any snow accums with the heaviest band in the 1 to 2 inch range
and will not plan on issuing any headlines attm as winds will be
fairly light Tuesday. ATTM will have the core of the snow
extending from Antioch, to North Platte and Broken Bow. Again,
only 1 to 2 inches are expected in these areas.

.LONG TERM...(Monday night through Sunday)
Issued at 305 PM CST Sun Dec 24 2017

Mid term solutions are in good agreement but extended solutions run
the gamut. 8,9 and 7 standard deviations for highs Thursday through
Saturday respectively. Will hold the line through the extended with
the idea of highs in the teens and 20s until stronger signal for a
normal temperature return which is in the upper 30s.

Hudson Bay low has most of the CONUS in a broad trough from Idaho to
the Carolinas. This low will oscillate to the west and will cycle
cold arctic air into the northern plains, one weak disturbance after
another in fast northwest flow.

Another weak wave moves through the day on Monday and continues into
Monday evening with some mid level frontogenesis associated with
banded snow. Depends on where the band sets up but looks to be
across southwest Nebraska. An additional 1/2 inch to 1 inch
accumulation Monday night with 25:1 snow ratio. Possibility of wind
chill advisory on Tuesday morning over northwest. Will leave the
decision on this for later forecasts but hit it in Hazardous Weather
Outlook. The high temperatures on Tuesday only around 10f above with
-15c to -20c at 850mb. Tuesday night will see frigid temperatures
 and the possibility of wind chill advisory over the northwest
 again. Another stronger wave moving through Friday night into
 Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 509 PM CST Sun Dec 24 2017

Minimal aviation concerns to begin the TAF period with increasing
high clouds tonight from west to east. Thereafter concerns revolve
around flight categories and snow. Ceilings will lower, albeit
still high-end VFR (greater than 7kft), early morning then
spread east. Ceilings will deteriorate to MVFR across much of
western NEB and north central mid morning-early afternoon with
concerns turning more so to snow. Snow is likely to spread east
from the eastern Panhandle in the morning to across southwest NEB
during the afternoon hours. Best chances for snow lie across the
Interstate 80 corridor, southeast Panhandle, and southern
Sandhills. Of which, snowfall totals are expected to be light with
the highest amounts in the aforementioned areas, up to 2-3
inches. Blowing snow concerns are low though visibilities could be
reduced to IFR due to falling snow.

&&

.HYDROLOGY...
Issued at 305 PM CST Sun Dec 24 2017

Several gages on the Platte Rivers over western Nebraska are
experiencing icing effects from the cold temperatures. No flooding
is occurring.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Power
AVIATION...ET
HYDROLOGY...Power
Hazardous weather outlook, Dec 24, 2:08 PM MST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
308 PM CST Sun Dec 24 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-252115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
308 PM CST Sun Dec 24 2017 /208 PM MST Sun Dec 24 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Cold temperatures and light winds tonight will lead to wind
chills of 10 to 20 below zero north of Interstate 80.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Hazardous wind chills of minus 10 to minus 20 Tuesday morning and
wind chills of 15 to 25 below zero are possible on Wednesday
morning.

Light snow is possible Christmas Day and Christmas night. The
area of concern is generally along a line from Antioch, to North
Platte to Callaway. In these areas, one to two inches of snow is
possible. Elsewhere, snowfall will be dusting to under an inch.

Light snow is possible Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

CLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 2:31 AM MSTWinter Weather AdvisoryLBFDeuel, Garden23 hr
Dec 25, 7:51 AM MSTRiver Flood WarningLBFGarden, Keith26 hr

Nearby

Wind Chill Advisories in Nebraska, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.